For the Record

Lauren Omartian
21
2456

For the record, my story begins in 1982, when I walked into a routine physical and walked out with a prescription for Xanax. Xanax was my gateway drug—to psychosis, hospitalizations, multiple medications and electroconvulsive therapy. The possibilities of a self-determined life were wiped away with one scribble of a prescription.

Occasionally, I ponder that initial, fateful appointment. Did I inadvertently mention my parents’ War of the Roses divorce? My less than ideal job churning out sweet rolls at a touristy restaurant? What I do know is that I never asked for the prescription, and that at age 21, I made the supreme yet understandable gaffe of trusting my physician.

That very first psychotropic, the Xanax, led to a continual state of suicidal ideation and initiated a cascade of ten hospitalizations in 12 years. Later, from a leaning tower of medical records, I glean remarkable and unremarkable detail recorded by dozens of psychiatrists and psychologists, RN’s, and a gaggle of social workers, mental health counselors and occupational therapists.

First, the panoply of pharmaceuticals. Nardil, Pamelor, Zoloft. Haldol, Trilafon, Prolixin. Risperdal, Thorazine. Then, heart-rending descriptions of medication-induced symptoms, four-point restraints, Quiet Room confinement and multiple courses of mania-inducing, memory-obliterating ECT. Finally, a jumble of bungled diagnoses and bleak prognoses.

In 2015, nineteen years after my last inpatient hospitalization, I was taking Ativan and Wellbutrin, as prescribed, by my psychiatrist of 23 years: an ostensibly kind man, Harvard-affiliated physician and father. I still can see in my mind’s eye the framed snapshots of his children, a boy and a girl, on his cluttered desk. Even though I struggled with a ridiculous number of bodily ailments over the years, he and countless others were dismissive when I dared postulate that the medications might be the problem.

In July of the same year, after more than twenty years of therapy with the same psychologist, I believe it was divine intervention that led me out of her perpetually damp office, down the hall, up the crumbling tunnel stairs and into the sunlight. For weeks, I found myself awash in a loop of her commentary, toggling from the corrosive to the absurd and back again. Lauren, with the way you look, your only option is temping. I felt so guilty after buying my first BMW. You’ll never get hired wearing those glasses, Lauren. It’s hard to find a housekeeper who can fold towels just right…

In October 2015, an angel led me to Robert Whitaker’s Anatomy of an Epidemic. I was captivated yet appalled by what I was reading. My story is woven into the stories he chronicles. Finally, decades of physiological complaints validated by everyday people and formal white papers. It was the medications all along! I wasn’t a loser. Social misfit. Underachieving middle-aged adult.

I started slowly tapering the Ativan after having been exposed to benzodiazepines for 33+ years. Reels of dreadful memories, highlighting inexplicable behavior, percolated up to consciousness; in my imagination, I turned them over to a lifetime of incompetent caregivers. Other symptoms were equally grueling: headaches, dizziness, nausea, cold sweats, insomnia, night terrors, neuropathy, akathisia, alexithymia, cognitive impairment, sharp electrical pain, scleroderma and near-hemorrhagic uterine bleeding.

Way, way back, in 1980, I happened to complete two college-level fine art photography courses, before my encounter with Psychology and Psychiatry. Thirty-six years later, I revisited my neglected, nearly forgotten avocation. I’m finding that both art and nature soothe my soul. Various images have been published in the Belmont Citizen-Herald, Watertown TAB and Waltham News-Tribune newspapers, as well as in Prevention magazine.

Here and now, I am Ativan-free and slowly tapering off Wellbutrin after 25+ years. Unable to work due to the severity and unpredictable nature of iatrogenic injury, I sometimes think of myself as a healing journeywoman. When the terrain is especially rough, I reflect on words from Attorney Mitchell Garabedian: The best revenge is living a happy, healthy life. When circumstances and symptoms permit, I’m doing just that.

Mason, New Hampshire | Photo by Lauren Omartian

21 COMMENTS

  1. Lauren, your story is a lot like mine.

    Went on Anafranil in 1994. Had persistent thoughts I hated and was very nervous.

    Anafranil kept me awake for 3 weeks. I hallucinated for the first time. Dr. M blamed it on me, claiming Anafranil never had that effect on anyone.

    Ruined my life. Escaped “mental health” at 43. Living with my elderly parents after 2 years. Too damaged to work.

  2. Thank you for sharing your story, Lauren. As a fellow artist, who was also attacked by psychologists and psychiatrists, albeit in a different time in my life, and for different, and nefarious, reasons. I appreciate you sharing your story of the iatrogenic harms of psychiatry.

    I too, find “both art and nature soothe my soul,” but I found that our “mental health” workers want to murder those happy souls who find wholeness and solace within art and nature. I’m quite certain they should rethink their, money only worshipping, child abuse covering up, egregious drug pushing, delusional DSM theology.

    Good luck in your drug taper. Do educate yourself about antidepressant discontinuation syndrome symptoms, here’s a little information. However it’s not too accurate, when it comes to Wellbutrin withdrawal, at least from my experience.

    https://en.wikipedia.org/wiki/Antidepressant_discontinuation_syndrome

    Wellbutrin withdrawal, I found, can cause the flu like symptoms, sleep disturbances (strong dreams, nightmares), and brain zaps. In addition to unusual, “happy, horny, skinny drug” withdrawal effects (specifically what now seems to be being called “Persistent Genital Arousal Disorder,” or something similar).

    And, in 2000, when I was taken off Wellbutrin, those – unknown by our medical community at the time – antidepressant withdrawal effects were misdiagnosed as “depression caused by self,” “mania,” “psychosis,” and “bipolar.” So, antidepressant withdrawal can also cause what doctors incorrectly perceive to be those issues, too. I will also say antidepressant withdrawal effects can last a lot longer than that wiki article states. Nineteen years and counting, I still have the brain zaps, despite being completely drug free for ten years now.

    Everyone is different, however, so you may not have such withdrawal problems. But I just thought it’d be good to forewarn you about a worse case scenario, so you don’t believe doctors, if they try to pull that kind of egregious “complex iatrogenesis,” aka malpractice, on you. Not that they didn’t already, it seems. What the doctors and psychiatrists are doing is shameful. But I’m glad you found Whitaker’s book, and are on your healing journey. God bless.

  3. Lauren, thank you for sharing your story. You are very brave and are definitely doing the right thing to get off of drugs slowly and to tell your story. Everyone needs to know of the incredible harm that can come from taking psych drugs which are presented to us as benign pills meant to soothe and calm us or restore some kind of imbalance that was never there to begin with. Many blessings on your journey!

  4. Lauren, thank you for sharing your difficult story with psych drugs and ECT. How scary that simply going for a routine physical led to such a nightmare. Every story helps solidify just how treacherous the path of psychiatry and the so-called “treatments” are and can help spare others from falling into the same trap. I agree being out in nature is soothing and congrats on getting back to your art! Wishing you all the best in the future and with your taper off Wellbutrin.